Tornadoes · United States · Texas · 2015
EF0 tornado, Jonestown Bar K Arpt to Jonestown, Texas, May 23, 2015
From Jonestown Bar K Arpt to Jonestown, this EF0 tornado ran 1.2 miles across Travis County on May 23, 2015, touching down at 9:37 PM CDT and reaching 125 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 23, 2015
- Touchdown
- 9:37 PM CDT (02:37 UTC)
- Lifted
- 9:38 PM CDT (02:38 UTC)
- On the ground
- 1 minutes
- Path length
- 1.2 miles (1.9 km)
- Path width
- 125 yards (114 m)
- Deaths
- 0
- Injuries
- 0
- County
- Travis County
- Touchdown point
- 30.515, -97.888
- Lift-off point
- 30.524, -97.872
- Record number
- 1505232037-01
The damage survey
36 damage points were recorded along this path by NWS EWX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- Shingles missing. Large trees snapped. Dumpster overturned.
- Top floor of patio cover pulled off.
- Over half of the roof decking was removed. Dormer blown off. Two sheds picked up and moved 20 yards. Large trees snapped.
- Trailer picked up and slammed into garage.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An upper level shortwave trough moved around the longwave low over the Four Corners region. This upper distubance interacted with a surface boundary moving northward as a warm front from South Texas into a very moist airmass. This combination led to thunderstorms that produced heavy rain and isolated severe weather. A historic flash flood occurred on the Blanco River late Saturday night into Sunday. Hundreds of homes were destroyed along the river from the City of Blanco down into Wimberley and San Marcos. The flood wave continued downstream for days affecting residents and homes along the San Marcos and Guadalupe Rivers. Early estimates show damages in excess of 100 million dollars. Several people lost their lives due to flash flooding. A large tornado outbreak occurred this Saturday night producing numerous small brief tornadoes.
A NWS storm survey team confirmed an EF-1 tornado touched down on the Sunset Ranch in NW Travis County. The tornado produced tree damage across the ranch. It also hit a residence destroying the front and back porches and damaging the roof. The tornado appears to have dissipated shortly after hitting the residence. Peak winds were estimated at 105 mph.
A NWS storm survey found evidence of a weak EF-0 tornado that initially touched down near FM 1431 and produced damage at a school. The tornado traveled northeast and caused considerable tree damage in the Indian Hills subdivision before dissipating right near the Williamson County line. Other wind damage was observed near New Hope Dr., but could not conclusively be associated with this tornado path. Peak winds were estimated at 85 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 23:20 UTC and running to 08:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:20 UTC | 08:00 UTC | Tornado Watch | EWX |
| 01:04 UTC | 01:45 UTC | Severe Thunderstorm Warning | EWX |
| 01:13 UTC | 01:45 UTC | Tornado Warning | EWX |
| 01:23 UTC | 04:15 UTC | Flash Flood Warning | EWX |
| 01:43 UTC | 02:15 UTC | Tornado Warning | EWX |
| 01:55 UTC | 02:30 UTC | Tornado Warning | EWX |
| 02:16 UTC | 03:00 UTC | Severe Thunderstorm Warning | EWX |
| 04:13 UTC | 07:15 UTC | Flash Flood Warning | EWX |
| 07:09 UTC | 12:15 UTC | Flash Flood Warning | EWX |
| 11:04 UTC | 01:45 UTC | Flood Warning | EWX |
| 15:46 UTC | 01:45 UTC | Flood Warning | EWX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at May 23, 6:49 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, May 23, 6:49 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 649 PM CDT SAT MAY 23 2015 .AVIATION... STORMS HAVE CLEARED THE DRT AREA FOR THE TIME BEING BUT HAVE KEPT IN CHANCES FOR LATER TONIGHT. SAT/SSF WILL BE IMPACTED BY MORE STORMS WITHIN THE NEXT 2 HOURS AND AUSTIN A BIT LONGER. BUT PREVAILING THUNDER FOR THESE I-35 TAF SITES THROUGH AT LEAST MIDNIGHT. && .PREV DISCUSSION... /ISSUED 226 PM CDT SAT MAY 23 2015/ SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... AN ACTIVE AND COMPLEX FORECAST IS SHAPING UP OVER SOUTH CENTRAL TEXAS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH BOTH SEVERE WEATHER AND FLASH FLOODING POSSIBLE. FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 PM ON SUNDAY. IN ADDITION TO THE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THAT IS ONGOING CURRENTLY ACROSS THE TEXAS HILL COUNTRY AND I-35 CORRIDOR CONVECTION HAS BEGUN ACROSS NORTHERN MEXICO AND THE BIG BEND REGION. THIS IS THE START OF A LARGE LINEAR MCS THAT ALL OF THE MESOSCALE MODELS SHOW MOVING ACROSS THE STATE THIS EVENING INTO EARLY TOMORROW MORNING. THE UPPER LEVEL LOW PRESSURE THAT HAS BEEN SITTING OVER THE WESTERN UNITED STATES WILL MOVE TO THE EAST AND NORTHEAST THIS AFTERNOON AND OVERNIGHT PROVIDING THE LIFT FOR THIS MCS. THERE IS PLENTY OF MOISTURE IN PLACE WITH DEWPOINTS IN THE LOW 70S AND PRECIPITABLE WATER VALUES BETWEEN 1.75 AND 2 INCHES. THERE IS ALSO PLENTY OF INSTABILITY OVER THE AREA WITH THE MORNING DRT AND CRP SOUNDINGS BOTH HAVING 2000 - 3000 J/KG OF CAPE. A GOOD AMOUNT OF LOW LEVEL AND BULK SHEAR IS ALSO EVIDENT ACCORDING TO THE MODELS. THIS MEANS THAT ALL OF THE INGREDIENTS ARE IN PLACE FOR BOTH HEAVY RAINFALL AND SEVERE WEATHER THIS AFTERNOON THROUGH THE OVERNIGHT HOURS INTO TOMORROW. WILL BREAKDOWN THE THREATS AND THE TIME PERIODS IN THE REST OF THE SHORT TERM AFD. FOR TONIGHT...AS ALREADY DISCUSSED...THE MESOSCALE MODELS DEVELOP A COMPLEX OF STORMS THAT WILL SWEEP ACROSS THE STATE OVERNIGHT TONIGHT. TIMING FOR THIS CONTINUES TO GET EARLIER. THE NSSL WRF AND ARM BOTH HAVE THE LINE APPROACHING THE I-35 CORRIDOR BY THE LATE AFTERNOON. THE TEXAS TECH WRF AND HRRR AND NMM ALL SAY THAT THE LINE WILL BE MOVING THROUGH THE HILL COUNTRY AND APPROACHING THE I-35 CORRIDOR BY 9PM AND SLOWLY PUSHING EAST THROUGH THE EARLY MORNING HOURS. BASED ON CURRENT SATELLITE TRENDS THE EARLIER TIMING IS BEGINNING TO LOOK MORE LIKELY. MODELS ARE STILL HOLDING ONTO 1-3 INCH RAINFALL TOTALS WITH THIS INITIAL WAVE OF CONVECTION. THIS...ON TOP OF ADDITIONAL RAINS THAT HAVE ALREADY FALLEN TODAY...AND THE FACT THAT SOILS ARE SATURATED WILL LEAD TO THE THREAT OF BOTH RIVER FLOODING AND FLASH FLOODING. THE SEVERE WEATHER THREAT WILL ALSO BE PRESENT. WHILE CONVECTION GROUPING TOGETHER LIKE THIS TYPICAL MEANS THE THREAT FOR SEVERE WEATHER IS A LITTLE BIT LESS...CONVECTIVE PARAMETERS ARE VERY FAVORABLE. THE MAIN CONCERNS WILL BE FIRST DAMAGING THUNDERSTORM WINDS WITHIN BOWING SECTIONS OF THE LINE. THE HRRR ACTUAL SUPPORTS THIS WITH SEVERAL BOWING SECTIONS BEING SHOWN IN THE MODEL REFLECTIVITY. THERE IS ALSO SUFFICIENT SURFACE WIND SHEAR AND HELICITY VALUES TO RESULT IN AN ISOLATED TORNADO THREAT AS WINDS PROFILES TURN WITH HEIGHT. DURING THE OVERNIGHT HOURS IT IS IMPERATIVE THAT THOSE OUT AND ABOUT FOR THE HOLIDAY WEEKEND...ESPECIALLY THOSE ON LOCAL RIVERS AND LAKES...MONITOR THE WEATHER AND BE READY TO ACT SHOULD A WARNING BE ISSUED FOR THEIR AREA. HAVE MULTIPLE WAYS TO RECEIVE WEATHER INFORMATION...HAVE A PLAN TO SEEK SHELTER OR GET TO SAFETY SHOULD SEVERE WEATHER OR FLOODING OCCUR...AND ALWAYS REMEMBER TO TURN AROUND...DONT DROWN. AS WE GET INTO EARLY SUNDAY MORNING THE LINE WILL CONTINUE TO PUSH ACROSS THE I-35 CORRIDOR INTO OUR EASTERN COUNTIES WITH CONTINUED RISK FOR FLASH FLOODING AND SEVERE WEATHER. MODELS NOW SHOW THE LINE MOVING OUT OF OUR CWA BY 09Z TO 12Z (4 TO 7 AM). BEHIND THE LINE THE ATMOSPHERE WILL BE SOME WHAT WORKED OVER FROM THE NIGHT OF STORMS. ALTHOUGH MODEL SOUNDINGS SHOW OVER 3000 J/KG OF CAPE...SIGNIFICANT INSTABILITY...DURING THE AFTERNOON HOURS ALONG THE I-35 CORRIDOR. THE SAME SOUNDINGS SHOW SIGNIFICANT LOW AND UPPER LEVEL DRYING OF THE ATMOSPHERE. THIS SHOULD LIMIT SHOWER AND THUNDERSTORM ACTIVITY SUNDAY AFTERNOON INTO THE OVERNIGHT HOURS SUNDAYS. MESOSCALE MODELS LIKE THE ARM/NMM/NSSL WRF DO SHOW SOME ISOLATED ACTIVITY SUNDAY AFTERNOON BUT COVERAGE SHOULD BE LIMITED. TO SUMMARIZE THE NEXT 24 HOURS...1 TO 4 INCHES OF RAINFALL ARE EXPECTED WITH A LINE OF SHOWERS AND STORMS THAT WILL SLOWLY MOVE ACROSS THE AREA THIS EVENING INTO THE OVERNIGHT HOURS. FLASH FLOOD WATCH IN EFFECT. THE LINE SHOULD BE PUSHING OUT OF OUR AREA EARLY SUNDAY MORNING. THE THREAT FOR SEVERE THUNDERSTORM WINDS ALONG WITH AN ISOLATED TORNADO EXIST WITH THE LINE. BY TOMORROW AFTERNOON ONLY AN ISOLATED SHOWER OR THUNDERSTORM IS EXPECTED THROUGH THE AFTERNOON AND OVERNIGHT HOURS. EVERYONE SHOULD BE WEATHER AWARE FOR THIS WEEKEND...ESPECIALLY THOSE OUT AND ABOUT ON AREA RIVERS AND LAKES. LONG TERM (MONDAY THROUGH SATURDAY)... THE BREAK FROM THE SHOWER AND THUNDERSTORM ACTIVITY WILL BE SHORT LIVED AS ANOTHER UPPER LEVEL DISTURBANCE APPROACHES ON MONDAY. THIS DISTURBANCE...CURRENTLY SEEN ON WATER VAPOR ACROSS NORTHERN CALIFORNIA WILL ROTATE AROUND THE BASE OF THE LARGER UPPER LEVEL TROUGH AND GIVE SOUTH CENTRAL TEXAS ANOTHER SHOT OF RAIN AND STORMS. MODELS INDICATE THAT THE BEST TIMING FOR ANOTHER WAVE OF PRECIPITATION WILL BE FROM AROUND LUNCH TIME THROUGH THE AFTERNOON. MODEL QPF (FROM THE GFS AND ECMWF) FOR THIS TIME PERIOD SUGGEST ANOTHER 1 TO 2 INCHES POSSIBLE. PRECIPITABLE WATER VALUES REMAIN OVER 1.5 INCHES AS WELL. LATER SHIFTS WOULD POSSIBLE NEED TO CONSIDER EXTENDING THE FLASH FLOOD WATCH INTO MONDAY AS CONFIDENCE INCREASES. THE CHANCE FOR SEVERE WEATHER WILL ALSO RETURN ON MONDAY. SPC HAS THE AREA CURRENTLY BLANKETED IN A DAY 3 SLIGHT RISK. MODEL SOUNDINGS AGAIN SHOW CAPE AND SHEAR VALUES SUPPORTIVE OF HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. STORM MODE AND COVERAGE OF STORMS WILL DETERMINE THE OVERALL THREAT OF TORNADOES AS CHANCES ARE BETTER WITH ISOLATED SUPERCELLS RATHER THAN WIDESPREAD CONVECTION OR MCS STORM MODES. WILL HAVE TO MONITOR THE THREAT FOR SEVERE WEATHER MONDAY CLOSELY. STRESSING AGAIN...ANYONE WITH OUTDOOR PLANS FOR THE HOLIDAY NEEDS TO MAKE SURE THEY ARE WEATHER AWARE AND HAVE A PLAN TO SEEK SHELTER SHOULD SEVERE WEATHER DEVELOP. THE UPPER LEVEL FLOW FOR TUESDAY IS MORE ZONAL WITH SOME SLIGHT RIDGING FOR WEDNESDAY. THIS WILL BRING ANOTHER REDUCTION IN POP CHANCES FOR MID-WEEK. BY THE END OF THE WEEK ANOTHER LARGE UPPER LEVEL TROUGH SETS UP ACROSS THE WEST RETURNING THE AREA TO A SIMILAR PATTERN THAT WE HAVE BEEN IN FOR THE LAST FEW WEEKS WITH A LARGE UPPER TROUGH SENDING A SERIES OF DISTURBANCES ACROSS THE AREA. RAIN CHANCES WILL BE ON THE RISE AGAIN LATE NEXT WEEK INTO NEXT WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 69 81 70 81 69 / 90 70 30 70 60 AUSTIN BERGSTROM INTL AIRPORT 69 82 69 81 68 / 90 70 30 70 60 NEW BRAUNFELS MUNI AIRPORT 68 83 69 81 70 / 90 70 40 70 60 BURNET MUNI AIRPORT 67 81 69 80 67 / 90 70 30 70 40 DEL RIO INTL AIRPORT 68 90 71 89 69 / 60 30 20 50 20 GEORGETOWN MUNI AIRPORT 69 80 69 80 68 / 90 70 30 70 50 HONDO MUNI AIRPORT 68 85 70 83 69 / 90 40 30 70 40 SAN MARCOS MUNI AIRPORT 69 82 69 81 69 / 90 70 40 70 60 LA GRANGE - FAYETTE REGIONAL 71 82 71 82 71 / 80 80 60 60 60 SAN ANTONIO INTL AIRPORT 68 84 71 82 71 / 90 60 40 70 50 STINSON MUNI AIRPORT 69 84 71 83 71 / 90 60 40 70 50 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET... CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO... GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR... KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS... UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA. && MESOSCALE/AVIATION...09 SYNOPTIC/GRIDS...TREADWAY PUBLIC SERVICE/DATA COLLECTION...30
Hazardous weather outlook, May 23, 6:40 PM CDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 640 PM CDT SAT MAY 23 2015 TXZ171>173-186>194-203>209-217>225-228-242345- LLANO-BURNET-WILLIAMSON-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO- HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE- CALDWELL-FAYETTE-MAVERICK-ZAVALA-FRIO-ATASCOSA-WILSON-KARNES- GONZALES-DE WITT-LAVACA-DIMMIT- 640 PM CDT SAT MAY 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS TODAY AND TONIGHT. A TORNADO WATCH IS ALSO IN EFFECT UNTIL 3 AM SUNDAY MORNING FOR THE HILL COUNTRY...I-35 CORRIDOR AND POINTS EAST. SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER WESTERN PARTS OF SOUTH CENTRAL TEXAS EARLY TODAY. THE THREAT FOR HEAVY RAINFALL WILL BECOME WIDESPREAD LATER TODAY AS A LARGE THUNDERSTORM COMPLEX DEVELOPS OVER TEXAS. WITH NEARLY SATURATED SOIL CONDITIONS ACROSS MUCH OF THE AREA...THERE WILL BE A HIGH THREAT FOR FLASH FLOODING. WHILE THE HEAVIEST RAINS ARE EXPECTED TO EXTEND FROM TONIGHT INTO SUNDAY...LOCALLY HEAVY DOWNPOURS OF 1 TO 4 INCHES ARE POSSIBLE TODAY AND TONIGHT. A FEW AREA STREAMS AND RIVERS MAY EXPERIENCE NEW RISES...ESPECIALLY OVER THE SOUTHERN EDWARDS PLATEAU AND HILL COUNTRY THROUGH TONIGHT. IN ADDITION TO THE FLASH FLOOD AND POSSIBLE IMPACTS ON RIVERS... CONDITIONS ALONG THE LEAD EDGE OF THE STORM COMPLEX WILL BE ALSO FAVORABLE FOR A FEW SEVERE STORMS...WITH DAMAGING WINDS AND ISOLATED BRIEF TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FLASH FLOOD WATCH WILL CONTINUE FOR ALL OF SOUTH CENTRAL TEXAS THROUGH 7 PM CDT SUNDAY EVENING. WIDESPREAD HEAVY RAINS ARE EXPECTED TO CONTINUE INTO THE DAYTIME HOURS SUNDAY WITH DECREASING POTENTIAL FOR HEAVY RAINFALL SUNDAY EVENING. THE CONTINUED HEAVY RAIN THREAT INTO SUNDAY...MEANS ALL OF THE RIVERS AND STREAMS OF SOUTH CENTRAL TEXAS HAVE A POTENTIAL TO SEE SIGNIFICANT RISES. SOME RIVERS REMAIN SWOLLEN FROM RECENT RAINFALL. THE THREAT FOR SEVERE WINDS AND BRIEF TORNADOES WILL ALSO CONTINUE SUNDAY...MAINLY ALONG THE LEADING EDGE OF THE THUNDERSTORM COMPLEX. NEW EPISODES OF HEAVY RAIN COULD OCCUR AGAIN MONDAY INTO EARLY TUESDAY MORNING...ESPECIALLY EAST OF I-35. THE STORMS MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT WILL ALSO HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. WIDESPREAD RAINS FOR THE FIVE DAY PERIOD ENDING TUESDAY WILL RANGE FROM 1 TO 4 INCHES...WHILE SOME LOCATIONS COULD RECEIVING UP TO 6 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE HOLIDAY WEEKEND. TXZ183>185-202-242345- VAL VERDE-EDWARDS-REAL-KINNEY- 640 PM CDT SAT MAY 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT. A TORNADO WATCH IS IN EFFECT FOR THE RIO GRANDE PLAINS THROUGH 9 PM SATURDAY EVENING. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS TODAY AND TONIGHT. SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED OVER WESTERN PARTS OF SOUTH CENTRAL TEXAS EARLY TODAY. THE THREAT FOR HEAVY RAINFALL WILL BECOME WIDESPREAD LATER TODAY AS A LARGE THUNDERSTORM COMPLEX DEVELOPS OVER TEXAS. WITH NEARLY SATURATED SOIL CONDITIONS ACROSS MUCH OF THE AREA...THERE WILL BE A HIGH THREAT FOR FLASH FLOODING. WHILE THE HEAVIEST RAINS ARE EXPECTED TO EXTEND FROM TONIGHT INTO SUNDAY...LOCALLY HEAVY DOWNPOURS OF 1 TO 4 INCHES ARE POSSIBLE TODAY AND TONIGHT. A FEW AREA STREAMS AND RIVERS MAY EXPERIENCE NEW RISES...ESPECIALLY OVER THE SOUTHERN EDWARDS PLATEAU AND HILL COUNTRY THROUGH TONIGHT. IN ADDITION TO THE FLASH FLOOD AND POSSIBLE IMPACTS ON RIVERS... CONDITIONS ALONG THE LEAD EDGE OF THE STORM COMPLEX WILL BE ALSO FAVORABLE FOR A FEW SEVERE STORMS...WITH DAMAGING WINDS AND ISOLATED BRIEF TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FLASH FLOOD WATCH WILL CONTINUE FOR ALL OF SOUTH CENTRAL TEXAS THROUGH 7 PM CDT SUNDAY EVENING. WIDESPREAD HEAVY RAINS ARE EXPECTED TO CONTINUE INTO THE DAYTIME HOURS SUNDAY WITH DECREASING POTENTIAL FOR HEAVY RAINFALL SUNDAY EVENING. THE CONTINUED HEAVY RAIN THREAT INTO SUNDAY...MEANS ALL OF THE RIVERS AND STREAMS OF SOUTH CENTRAL TEXAS HAVE A POTENTIAL TO SEE SIGNIFICANT RISES. SOME RIVERS REMAIN SWOLLEN FROM RECENT RAINFALL. THE THREAT FOR SEVERE WINDS AND BRIEF TORNADOES WILL ALSO CONTINUE SUNDAY...MAINLY ALONG THE LEADING EDGE OF THE THUNDERSTORM COMPLEX. NEW EPISODES OF HEAVY RAIN COULD OCCUR AGAIN MONDAY INTO EARLY TUESDAY MORNING...ESPECIALLY EAST OF I-35. THE STORMS MONDAY AFTERNOON THROUGH LATE MONDAY NIGHT WILL ALSO HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. WIDESPREAD RAINS FOR THE FIVE DAY PERIOD ENDING TUESDAY WILL RANGE FROM 1 TO 4 INCHES...WHILE SOME LOCATIONS COULD RECEIVING UP TO 6 INCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE HOLIDAY WEEKEND.
In the hours before
Local storm report, May 23, 9:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
905 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLASH FLOOD 2 W LIVE OAK 29.55N 98.38W
05/23/2015 BEXAR TX DEPT OF HIGHWAYS
OCONNOR ROAD AT OLD OCONNOR CLOSED DUE TO FLOODING
&&
EVENT NUMBER EWX1500452
CVPSpecial weather statement, May 23, 9:07 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
907 PM CDT SAT MAY 23 2015
TXZ205-207-208-219>221-240300-
CALDWELL TX-BEXAR TX-ATASCOSA TX-WILSON TX-FRIO TX-GUADALUPE TX-
907 PM CDT SAT MAY 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR GUADALUPE...SOUTHERN CALDWELL...
ATASCOSA...SOUTHEASTERN FRIO...SOUTHEASTERN BEXAR AND WESTERN WILSON
COUNTIES UNTIL 1000 PM CDT...
AT 907 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ZORN TO 11 MILES
SOUTHWEST OF GOLDFINCH...AND MOVING EAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SAN ANTONIO...NEW BRAUNFELS...SEGUIN...LOCKHART...PLEASANTON...
FLORESVILLE...LULING...JOURDANTON...POTEET...CHARLOTTE...CHRISTINE...
SCHERTZ...CIBOLO...ST. HEDWIG...ELMENDORF...CHINA GROVE...
MARTINDALE...MARION...LA VERNIA AND SANTA CLARA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FOR SOUTH CENTRAL
TEXAS.
LAT...LON 2968 9811 2986 9788 2987 9790 2984 9739
2963 9760 2964 9764 2946 9778 2865 9858
2865 9908
TIME...MOT...LOC 0207Z 269DEG 18KT 2973 9792 2871 9895
ZEITLERLocal storm report, May 23, 9:11 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
911 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 PM FLASH FLOOD 8 WNW FRIO TOWN 29.05N 99.44W
05/23/2015 ZAVALA TX DEPT OF HIGHWAYS
RM187 CLOSED DUE TO FLOODING
&&
EVENT NUMBER EWX1500453
CVPLocal storm report, May 23, 9:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
920 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 PM FLASH FLOOD COMFORT 29.97N 98.90W
05/23/2015 KENDALL TX BROADCAST MEDIA
FM1621 FROM COMFORT TO SISTERDALE CLOSED DUE TO
FLOODING
&&
EVENT NUMBER EWX1500454
CVPLocal storm report, May 23, 9:27 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
927 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HEAVY RAIN BLANCO 30.10N 98.42W
05/23/2015 M9.31 INCH BLANCO TX PUBLIC
&&
EVENT NUMBER EWX1500455
CVPLocal storm report, May 23, 9:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
936 PM CDT SAT MAY 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST AUSTIN BERGSTROM INT AP 30.20N 97.67W
05/23/2015 M65 MPH TRAVIS TX ASOS
&&
EVENT NUMBER EWX1500456
CVPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 00:00Z
2.6 hours before the tornado, 263 km from the path. May 24, 2015.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -56 J/kg
- Surface CAPE
- 1712 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
- 0-3 km lapse rate
- 5.4 K/km
Fort Worth, TX (KFWD), 12:00Z
9.4 hours after it, 263 km from the path. May 24, 2015.
- Mixed-layer CAPE
- 290 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 689 J/kg
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
- 0-3 km lapse rate
- 5.5 K/km
The radar
The Ft Hood radar (KGRK), 53 km away, was scanning. The volume nearest the touchdown began at 02:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:53 UTC | TORNADO | 5 Sse Dripping Springs | Hays, TX | EF-0 DAMAGE...TORNADO TOUCHED DOWN BETWEEN 853-900 PM CDT...5.8 MILE PATH LENGTH...100 YARDS MAX WIDTH...85 MPH MAX WIND SPEED. |
| 01:55 UTC | FLASH FLOOD | Johnson City | Blanco, TX | MULTIPLE LOW WATER CROSSINGS CLOSED IN JOHNSON CITY DUE TO HIGH WATER. |
| 01:55 UTC | TORNADO | Dripping Springs | Hays, TX | APPARENT TORNADO TOUCHDOWN AT MOBILE HOME PARK...SEVERAL MOBILE HOMES DAMAGED |
| 02:30 UTC | TSTM WND DMG | 6 S Wells Branch | Travis, TX | DAMAGE TO BUILDING. VANS PUSHED ACROSS PARKING LOT. |
| 02:30 UTC | TSTM WND DMG | Austin Bergstrom Int Ap | Travis, TX | AIRPORT WEATHER OBSERVER OFFICE DAMAGED |
| 02:30 UTC | TSTM WND GST 57 | 3 E Pflugerville | Travis, TX | |
| 02:30 UTC | TSTM WND GST 65 | Austin Bergstrom Int Ap | Travis, TX | |
| 02:30 UTC | TSTM WND GST 75 | Austin Bergstrom Int Ap | Travis, TX | |
| 02:37 UTC | TSTM WND DMG | Cedar Park | Williamson, TX | MULTIPLE TREES SNAPPED OR UPROOTED...SOME TRUNKS AS LARGE AS 12 INCHES IN DIAMETER |
| 02:39 UTC | TORNADO | 6 S Wells Branch | Travis, TX | EF-1 DAMAGE...TORNADO TOUCHED DOWN BETWEEN 939-942 PM...0.6 MILES PATH LENGTH...250 YARDS MAX WIDTH |
| 02:40 UTC | LIGHTNING | 8 Nne Austin | Travis, TX | LIGHTNING STRUCK UTILITY POLE NEAR INTERSECTION OF LAMAR BLVD AND BREAKER LN WITH POWER OUTAGES REPORTED. |
| 02:42 UTC | TSTM WND DMG | 7 Ne Austin | Travis, TX | POWER LINES BLOWN DOWN IN THE 10200 BLOCK OF NORTH IH 35 SERVICE ROAD |
| 02:43 UTC | TSTM WND DMG | 3 S Wells Branch | Travis, TX | THERE WAS A PARTIAL ROOF COLLAPSE AT AN APARTMENT BUILDING NEAR TECH RIDGE BLVD AND I-35. |
| 02:43 UTC | TSTM WND DMG | 6 Ne Austin | Travis, TX | POWER LINES BLOWN DOWN ON RUTHERFORD LN NEAR FURNACE DRIVE |
| 02:43 UTC | TSTM WND DMG | 6 Ne Austin | Travis, TX | POWER LINES BLOWN DOWN ON RUTHERFORD LN NEAR FURNESS DRIVE |
| 02:47 UTC | TORNADO | 5 Ne Leander | Williamson, TX | EF-1 DAMAGE...TORNADO TOUCHED DOWN BETWEEN 947-950 PM CDT...0.5 MILES PATH LENGTH...150 YARDS MAX WIDTH |
| 03:15 UTC | TSTM WND DMG | 1 N Hutto | Williamson, TX | ROOF DAMAGED |
| 03:15 UTC | FLASH FLOOD | Liberty Hill | Williamson, TX | WATER OVER THE ROAD ON CR282 AND CR279 |
| 03:45 UTC | FLASH FLOOD | Liberty Hill | Williamson, TX | FLOODING OF HOMES IN LIBERTY HILL NEAR 1869 AND 279. EVACUATIONS ONGOING. |
| 03:49 UTC | TSTM WND DMG | 3 Ene Austin | Travis, TX | TREES BLOWN DOWN ON OLD MANOR RD |
| 03:50 UTC | FLASH FLOOD | Liberty Hill | Williamson, TX | FLOODING ON HWY 29 AT US 183 |
| 04:02 UTC | TSTM WND DMG | Cedar Park | Williamson, TX | TREES BLOWN DOWN ONTO BUILDING. WAREHOUSE DOORS BLOWN AWAY AND ONE CANT BE LOCATED. CHAIN LINK FENCING BLOWN DOWN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 23, 2015
21 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 23 | 12:55 PM MDT | EF0 | Albany, WY | 0.3 | 35 | |||
| May 23 | 5:12 PM CDT | EF1 | Grady, OK | 6.0 | 500 | |||
| May 23 | 5:59 PM CDT | EF0 | Murray, OK | 3.0 | 40 | |||
| May 23 | 6:05 PM CDT | EF0 | Pontotoc, OK | 0.2 | 20 | |||
| May 23 | 6:10 PM CDT | EF0 | Murray, OK | 0.5 | 50 | |||
| May 23 | 6:11 PM CDT | EF1 | McClain, OK | 2.0 | 50 | |||
| May 23 | 6:16 PM CDT | EF0 | Garvin, OK | 0.2 | 50 | |||
| May 23 | 6:25 PM CDT | EF1 | Pontotoc, OK | 3.8 | 100 | |||
| May 23 | 6:30 PM CDT | EF0 | McClain, OK | 0.5 | 50 | |||
| May 23 | 7:05 PM CDT | EF1 | Garvin, OK | 0.5 | 50 | |||
| May 23 | 7:13 PM CDT | EF0 | Hughes, OK | 0.2 | 50 | |||
| May 23 | 8:16 PM CDT | EF1 | Bexar, TX | 0.4 | 150 | |||
| May 23 | 8:44 PM CDT | EF0 | Latimer, OK | 1.6 | 75 | |||
| May 23 | 8:53 PM CDT | EF0 | Hays, TX | 5.7 | 100 | |||
| May 23 | 8:58 PM CDT | EF1 | Travis, TX | 1.3 | 200 | |||
| May 23 | 9:11 PM CDT | EF0 | Travis, TX | 2.5 | 200 | |||
| May 23 | 9:22 PM CDT | EF1 | Williamson, TX | 3.1 | 200 | |||
| May 23 | 9:39 PM CDT | EF1 | Travis, TX | 0.6 | 250 | |||
| May 23 | 9:43 PM CDT | EF1 | Bastrop, TX | 0.8 | 200 | |||
| May 23 | 9:47 PM CDT | EF0 | Williamson, TX | 0.3 | 50 | |||
| May 23 | 9:47 PM CDT | EF1 | Williamson, TX | 0.6 | 150 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.